To Your Good Health: Red, puffy gums? Check your medicine bottles
Published 7:45 am Sunday, October 31, 2021
DEAR DR. ROACH: I know you are not a dentist, but I have a question connected to high blood pressure, which I’ve had for 20 years. I am 75, in fairly good health and have gingivitis. For high blood pressure, my doctor took me off amlodipine 5 mg and prescribed a different calcium channel blocker, nifedipine. After four months, my gums became very puffy and were extremely red in some areas. A dental specialist diagnosed the gum problem as being caused by the nifedipine. I was advised to go off it ASAP.
I changed doctors, and I am now on three medications for high blood pressure. One is amlodipine, along with metoprolol and valsartan. Will amlodipine eventually cause the same problem? Also, I take the highest possible dose of valsartan. Is this hard on the kidneys? — S.F.
Email newsletter signup
ANSWER: I am by no means a dentist, but I do have some expertise on medical treatment of high blood pressure. Nifedipine is a major cause of drug-induced growth of the gums. Amlodipine and nifedipine both work the same way and are chemically related, but amlodipine rarely causes drug-induced gingival enlargement. The two other medicines you take, metoprolol (a beta blocker) and valsartan (an angiotensin receptor blocker) have never been associated with gums growth. Some people really do need three blood pressure medicines, so I wouldn’t recommend discontinuing the medicine unless your doctor tells you to. Moreover, you didn’t have that problem when taking amlodipine before, so it is very unlikely to start causing it now. If so, a diuretic would be an alternative. It does not cause gums to enlarge.
Valsartan is an effective protector of kidney function in most people. Paradoxically, starting an angiotensin receptor blocker (whose generic names all end in “-sartan”) or its cousin, an angiotensin converting enzyme inhibitor (whose generic names all end in “-pril”) may cause the blood creatinine level to rise a bit. This might make you think they are harming the kidneys. In fact, they are highly protective against damage from some kinds of kidney disease, especially those that cause excess protein in the urine. People with kidney damage due to blockages of the arteries to the kidneys on both sides should not take an ARB or ACE inhibitor.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved